Thunderstorm Wind, Jefferson
- When
- August 27, 6:53 PM CST
- Where
- Jefferson County, Nortonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -95.333
4 hail, 1 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 3:50 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT FRI AUG 27 2004 .DISCUSSION... HAVE CONTINUED EARLIER FORECAST PRETTY MUCH UNCHANGED. MAIN CONCERNS CONTINUE WITH SEVERE AND HEAVY RAIN THREAT NEXT 12 HOURS. HAVE BASED FORECAST PRETTY MUCH ON LATEST ETA FORECAST. VERY IMPRESSIVE PRECIPITABLE WATER TOTALS OF UP TO 200 PERCENT OF NORMAL. SOME TRAINING ECHOES LIKELY AS WELL SO HAVE HOISTED A FLOOD WATCH PORTIONS OF EASTERN CWA TONIGHT. ONE HOUR FF TOTALS LESS THAN 1.5 INCHES A FEW COUNTIES. SEVERE THREAT...MAINLY WIND AND TO A LESSER EXTENT HAIL...SHOULD BE IN THE PICTURE EARLY IN THE EVENING...BUT COUPLED JETS FORECAST LATER THIS EVENING SHOULD SET THE STAGE FOR THE HEAVY RAIN EVENT. FOLLOWING LEAD OF ETA AND H7 FLOW...SHOULD SEE AN END TO PRECIP LATE TONIGHT OR EARLY FORNN SATURDAY...AS BEST LIFT SHIFTS EAST OF AREA. CLOUDS MAY LINGER A WHILE BUT WOULD NOT BE SURPRISED TO SEE AN END TO PRECIPITATION OVER ALL THE CWA BY SUNRISE. HOWEVER, I HAVE MAINTAINED LOWER POPS IN THE MORNING SOUTHEAST HALF OF CWA PER EARLIER FORECAST...THEN BANKING ON CLOUDS BREAKING PER BUFKIT SOUNDINGS. IF SO, SHOULD BE NICE RECOVERY TO AROUND 80 DEGREES MOST AREAS. A LITTLE WARMER TEMPERATURES SHOULD COMMENCE ON SOUTHERLY FLOW BY SUNDAY BUT FORECAST INTO NEXT WEEK SHOULD BE SLOW CHANGING...GRADUALLY WARMER...AND DRY. AGAIN, WAVE INTO THE HIGH PLAINS MIDWEEK...IF VERIFYING...SHOULD NOT HAVE MUCH IF ANY EFFECT ON THE WEATHER IN OUR CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS TONIGHT MAINLY ALONG AND EAST OF A LINE FROM VALLEY FALLS AND TOPEKA TO EMPORIA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT FRI AUG 27 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-281000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS THIS EVENING...MAINLY ALONG AND EAST OF A LINE FROM HOLTON AND ALMA TO EMPORIA. HIGH WIND IS THE MAIN THREAT FROM THE STORMS...BUT LARGE HAIL CAN NOT BE RULED OUT. IN ADDITION TO THE CHANCE FOR SEVERE WEATHER...THERE IS ALSO A POTENTIAL FOR FLASH FLOODING TONIGHT...MAINLY NEAR AND SOUTHEAST OF THE TURNPIKE. HEAVY RAINS FALLING ON GROUND THAT IS WET FROM RAIN EARLIER THIS WEEK...MAY CAUSE FLASH FLOODING. UP TO TWO INCHES OF RAIN IS POSSIBLE IN A SHORT PERIOD OF TIME...HOWEVER LOCALLY HEAVIER AMOUNTS MAY OCCUR...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 35 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT FRI AUG 27 2004 KSZ024-026-038>040-054>056-058-059-280145- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-LYON-OSAGE- SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE...OTTAWA AND TOPEKA 253 PM CDT FRI AUG 27 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 792 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... JACKSON JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA LAWRENCE TOPEKA
The Topeka radar (KTWX), 90 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy rains produced flash flooding. Some streets in Lawrence were flooded and 4 feet of water was reported over roadways at Baldwin City.
Heavy rains produced flooding for a number of hours in Franklin county. Many roads were under water and people in the town of Centropolis had to be rescued by boat.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417596, 5417597, 5417598, 5417599, 5417600, 5417601, 5417602.